Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 45, NWS Hastings, NE

May 15, 2017Furnas County, Harlan County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 15, 2017, 7:08 PM CDT for Furnas County, Harlan County, Nebraska. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2017, 7:08 PM CDT (00:08 UTC)
Expired
May 15, 2017, 8:00 PM CDT
In force
52 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Furnas County, NE, Harlan County, NE

The radar

The Grand Island radar (KUEX), 114 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 7:38 PM CDTTSTM WND GST 602 E Arapahoe, NEESTIMATED 50 TO 60 MPH WIND GUSTS.
May 15, 7:38 PM CDTHAIL 1Oxford, NETRAINED SPOTTER REPORTS HEAVY RAIN AND HAIL FROM DIME TO QUARTER SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 6:53 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1294 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1839 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.2
Supercell composite
13.5

Open this sounding in Storm Lab

The text

As transmitted.

791 
WUUS53 KGID 160008
SVRGID
NEC065-083-160100-
/O.NEW.KGID.SV.W.0045.170516T0008Z-170516T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
708 PM CDT MON MAY 15 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Furnas County in south central Nebraska...
  Western Harlan County in south central Nebraska...

* Until 800 PM CDT

* At 708 PM CDT, a severe thunderstorm was located 8 miles south of
  Beaver City, or 12 miles north of Norton, moving northeast at 45
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Arapahoe, Oxford, Beaver City, Orleans, Stamford, Edison,
  Hendley and Hollinger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 9989 4035 9961 4030 9946 4000 9945
      4000 10000 4020 10019
TIME...MOT...LOC 0008Z 229DEG 38KT 4002 9987 

HAIL...1.00IN
WIND...60MPH
 
$$

Wesely
2 follow-up statements
865 
WWUS53 KGID 160025
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
725 PM CDT MON MAY 15 2017

NEC065-083-160100-
/O.CON.KGID.SV.W.0045.000000T0000Z-170516T0100Z/
Furnas NE-Harlan NE-
725 PM CDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN FURNAS AND WESTERN HARLAN COUNTIES...

At 725 PM CDT, a severe thunderstorm was located near Stamford, or 24
miles southwest of Holdrege, moving northeast at 50 mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Arapahoe, Oxford, Beaver City, Orleans, Stamford, Edison and
Hollinger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 9989 4035 9961 4030 9946 4000 9945
      4000 9988 4026 9998
TIME...MOT...LOC 0025Z 229DEG 42KT 4016 9965 

HAIL...1.25IN
WIND...70MPH
 
$$

Mangels
848 
WWUS53 KGID 160049
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
749 PM CDT MON MAY 15 2017

NEC065-160058-
/O.CAN.KGID.SV.W.0045.000000T0000Z-170516T0100Z/
Furnas NE-
749 PM CDT MON MAY 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FURNAS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
north central Kansas...and south central Nebraska.

LAT...LON 4035 9963 4035 9961 4030 9946 4000 9945
      4000 9963
TIME...MOT...LOC 0048Z 229DEG 38KT 4032 9940 

$$

NEC083-160100-
/O.CON.KGID.SV.W.0045.000000T0000Z-170516T0100Z/
Harlan NE-
749 PM CDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WESTERN HARLAN COUNTY...

At 748 PM CDT, a severe thunderstorm was located near Atlanta, or 8
miles south of Holdrege, moving northeast at 45 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Oxford, Orleans and Stamford. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 9963 4035 9961 4030 9946 4000 9945
      4000 9963
TIME...MOT...LOC 0048Z 229DEG 38KT 4032 9940 

HAIL...1.00IN
WIND...70MPH
 
$$

Mangels

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:31 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, May 15, 2:31 PM CDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
231 PM CDT Mon May 15 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 224 PM CDT Mon May 15 2017

Main story in the short term is the threat for thunderstorms this
evening/overnight and again Tuesday evening.

Currently, a warm front is draped across central Nebraska and
gradually lifting northward, aided by gusty southerly winds. The
rest of this afternoon, a few sprinkles or light showers are
possible, but there is enough inhibition that any thunderstorms
should until around 6pm.

This evening, a subtle midlevel shortwave will provide just enough
of a trigger for thunderstorms to initiate across the high plains
and move into the area. MUCAPE values of 2000 j/kg and around 30
kts of bulk shear will be supportive of strong to severe
thunderstorms. Quarter size hail and up to 60 MPH gusts are the
threats.

A 40-50 kt low-level jet is forecast to develop between 03Z and 06Z,
which will likely maintain a line of convection into the overnight.
At this point, I would expect more of a wind threat. Short-term
models all move convection out of the area by Tuesday morning,
giving us a brief break before the next round of thunderstorms
(possibly severe) develops late Tuesday afternoon and evening.

Breezy south winds will continue overnight into Tuesday, allowing
MUCAPE values to reach as high as 4000 J/kg across KS late tomorrow
afternoon. A stronger upper level wave will result in higher shear
on Tuesday than what we will see today. For this reason, I believe
that Tuesday's severe threat will be a bit better than today. As
such, SPC has updated the Day 2 outlook to "enhanced" south a line
from Phillipsburg to Hebron. I don't plan on making any changes to
the HWO at this time.

.LONG TERM...(Tuesday night through Monday)
Issued at 224 PM CDT Mon May 15 2017

Tuesday night, thunderstorms will likely be ongoing, although the
severe threat will gradually taper off overnight into Wednesday
morning. Chances for thunder continue into Wednesday as the first
of two upper lows moves into Nebraska. That said, the severe
threat looks quite low at this time. Temperatures on Wednesday
will be markedly cooler, with highs only reaching the 70s.

Wednesday night should be primarily dry, but chances for rain return
on Thursday as the next upper low slowly inches towards the area.
The threat for thunder looks like it will be primarily confined
to southern and eastern areas of the CWA.

This wave will take its time moving through the region, which will
result in chances for rain through Saturday and high temperatures
only in the 50s and 60s.

The model blend only gives us a brief break in rain chances Sunday,
and it appears that the active pattern will continue into next
week.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday)
Issued at 1218 PM CDT Mon May 15 2017

Southerly winds expected to increase this afternoon. Expect gusts
around 20-25 kts to continue into the evening. Scattered
thunderstorms are expected to move through the area this evening
into tonight. This cluster of storms will likely be maintained by
an intensifying low-level jet. This jet will also likely get us to
LLWS criteria. This is a little dependent on how strong the
surface winds stay overnight, but I went ahead and included it
from 03-12Z.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Mangels
LONG TERM...Mangels
AVIATION...Mangels
Hazardous weather outlook, May 15, 2:52 PM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Hastings NE
252 PM CDT Mon May 15 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
252 PM CDT Mon May 15 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible after 6pm for much of the outlook
area. A few of these storms may be strong to severe with hail
around the size of quarters and wind gusts around 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe thunderstorms are possible again late Tuesday afternoon
through the overnight across the entire outlook area. The best
chances for severe weather look to come between 5 PM and midnight.
The primary hazards are hail to size of golf balls, damaging wind
gusts near 60 MPH, and locally heavy rain.

Thunderstorm chances linger through Wednesday and Thursday, but
severe weather isn't expected at this time.

Another chance for thunderstorms arrives Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Mangels

In the hours before

Special weather statement, May 15, 6:55 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Hastings NE
655 PM CDT MON MAY 15 2017

KSZ005-NEZ082-083-160045-
Phillips KS-Harlan NE-Furnas NE-
655 PM CDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS...FURNAS
AND SOUTHWESTERN HARLAN COUNTIES UNTIL 745 PM CDT...

At 655 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wilsonville to 12 miles northeast of
Norcatur to near Norton. Movement was northeast at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Arapahoe, Oxford, Beaver City, Holbrook, Stamford, Long Island,
Prairie View, Edison, Wilsonville, Hendley, Hollinger and Woodruff.

A severe thunderstorm watch remains in effect until 100 AM CDT for
north central Kansas...and south central Nebraska.

LAT...LON 4019 10020 4035 10002 4035 9991 4027 9954
      3984 9935 3976 9963 4000 9963 4000 10019
TIME...MOT...LOC 2355Z 229DEG 39KT 4011 10016 3991 9997 3978 9989

Wesely

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:33 PM CDTSevere Thunderstorm WarningGIDHarlan, Phelps42 min
May 15, 8:04 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Kearney, Phelps41 min
May 15, 8:25 PM CDTSpecial Weather StatementGIDFurnas35 min
May 15, 8:29 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Hall, Kearney, Webster61 min
May 15, 8:40 PM CDTSpecial Weather StatementGIDHall50 min
May 15, 8:50 PM CDTSevere Thunderstorm WarningGIDFranklin, Furnas, Gosper, Harlan, Phelps40 min
May 15, 9:09 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan51 min
May 15, 9:13 PM CDTSpecial Weather StatementGIDClay, Hall, Hamilton47 min
May 15, 9:28 PM CDTSpecial Weather StatementGIDFranklin, Harlan, Kearney, Phelps47 min
May 15, 9:54 PM CDTSpecial Weather StatementGIDClay, Fillmore, Hamilton, Polk, York51 min
May 15, 10:14 PM CDTSpecial Weather StatementGIDAdams, Buffalo, Franklin, Hall, Howard, Kearney and 1 more46 min
May 15, 10:48 PM CDTSpecial Weather StatementGIDAdams, Clay, Fillmore, Hall, Hamilton, Merrick and 4 more42 min
May 15, 11:06 PM CDTSpecial Weather StatementGIDBuffalo, Franklin, Kearney24 min
May 15, 11:30 PM CDTSpecial Weather StatementGIDFillmore, Nuckolls, Polk, York30 min
May 15, 11:52 PM CDTSpecial Weather StatementGIDAdams, Clay, Hall, Hamilton, Webster38 min
May 16, 12:41 AM CDTSpecial Weather StatementGIDClay, Fillmore34 min
May 16, 3:38 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster37 min
May 16, 4:11 PM CDTSevere Thunderstorm WarningGIDNuckolls33 min
May 16, 4:18 PM CDTSpecial Weather StatementGIDFillmore27 min
May 16, 4:42 PM CDTSevere Thunderstorm WarningGIDFillmore, York33 min
May 16, 4:58 PM CDTSpecial Weather StatementGIDThayer32 min
May 16, 5:27 PM CDTSpecial Weather StatementGIDThayer33 min
May 16, 5:40 PM CDTSevere Thunderstorm WarningGIDThayer50 min
May 16, 5:58 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster47 min
May 16, 6:07 PM CDTSevere Thunderstorm WarningGIDFillmore23 min
May 16, 6:11 PM CDTSevere Thunderstorm WarningGIDFranklin, Webster34 min
May 16, 6:15 PM CDTSevere Thunderstorm WarningGIDFurnas, Harlan30 min
May 16, 6:45 PM CDTSevere Thunderstorm WarningGIDAdams, Webster33 min
May 16, 6:59 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Hall, Hamilton46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.